Nebraska, 2004

Dust Storm and Damaging Winds in Nebraska, May 5, 2004

May 5, 2004 · NWS GID · 6 events in 5 counties and zones

Thunderstorms moving across south-central Nebraska produced little rain, but mainly strong winds. The winds toppled trees in Hall, Howard, Merrick, Polk and Adams counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
$195,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms moving across south-central Nebraska produced little rain, but mainly strong winds. The winds toppled trees in Hall, Howard, Merrick, Polk and Adams counties. Several communities were without power for a time. The wind also stirred dust from freshly plowed fields which resulted in near-zero visibility at times. A 3 vehicle pile-up on the Polk/Butler county line east of Shelby resulted in 9 injuries. The poor visibility due to blowing dust contributed to the cause of the accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 5, 4:15 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, May 5, 4:15 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
515 PM CDT WED MAY 5 2004

.DISCUSSION...QUICK UPDATE TO INCLUDE ISOLATED SHOWER AND
THUNDERSTORM ACTIVITY WEST AND NORTH...AS TEMPERATURES WELL INTO THE
90S HAVE CAUSED THIS ACTIVITY TO FORM AND PUSH EAST OFF OF SURFACE
TROUGH.  PSEUDO DRYLINE THE FOCAL POINT...WITH THIS STUFF LIKELY
PRODUCING A LOT MORE WIND THAN ANYTHING ELSE. UPDATED RH/DEWPOINT
FIELDS AS WELL.

&&

.PREV DISCUSSION...TONIGHT THRU FRIDAY NIGHT. SFC CONDITIONS HAVE
LOW PRESS  CENTERED OVR EXTREME NRN ND...WITH FRONT TRAILING DOWN
INTO SWRN SD...TROF/DRYLINE EXTENDING FROM SWRN SD INTO NERN
CO...AND A WARM FRONT STRETCHING E THRU CNTRL SD INTO SWRN MN. SPACE
PICS HAVE UPR LVL HIGH PRESS DOME CENTERED OVR TX PANHANDLE. SUMMER
LIKE PATTERN CONTINUES WITH LARGE RIDGE OVR CONUS...TROF FAR N OVR
NRN CANADA...AND JET BETWEEN THE TWO ACROSS SRN CA/CONUS BORDER
REGION.

OVERALL...NO SIG CHANGES TO CURRENT FCST. MAINLY TRIED TO ADJUST
HIGH TEMPS TO MATCH UP WITH FLUCTUATING FRONTAL POSITION. HINTS AT
SOME HIGH BASED CONVECTION BEGINNING OVR EXTREME ERN WY AND NE
PANHANDLE. EXTREMELY UNSTABLE OVR WRN NE WITH TONGUE OF 8 TO 10 C
850 DEW PTS PUSHING FROM ERN SD INTO CNTRL NE...AND SFC DEW PTS INTO
THE LOW TO MID 50S(F) ALL THE WAY TO LBF. EXTREME MIXING OVR
ELEVATED TERRAIN WEST...IN ADDITION TO STRONG HEATING AND DRYLINE
PUSH (ALONG WITH OTHER BOUNDARIES INTERSECTING IN SWRN SD)...MAY
PROVIDE ENOUGH BUST CAP LATE AFTERNOON/EVE. LLJ KICKS UP
TONIGHT...WHICH MAY ALSO HELP THESE STORMS TO RIDE FURTHER EWD INTO
NERN NE OVERNIGHT. PUT SLIGHT POPS INTO FIVE COUNTY AREA OF VALLEY
GREELEY SHERMAN HOWARD AND NANCE THRU EVENING PERIOD. VERY SMALL
POTENTIAL FOR STRONG/SEVERE...WITH STRONG WIND AND SMALL HAIL
POSSIBLE FOR A SHORT DURATION. ONLY OTHER SMALL CHANGE WAS TO ADD
SMALL POPS WITH THUNDER INTO LATE THU AFTERNOON/THU EVE PERIOD
ACROSS SERN CWA...AS STALLED FRONTAL BOUNDARY...NOSE OF
DRYLINE...AND DEEPER LOW/MID LVL MOISTURE RIDES INTO AREA. ALTHOUGH
IT DOES NOT APPEAR THAT THE CAP IN THIS AREA WILL DISAPPEAR
COMPLETELY...LOOKS LIKE IT WILL BE IN THE  2 DEG C RANGE...CLOSE
ENOUGH FOR SLIGHT POPS. IF SOMETHING DOES GO HERE...WILL LIKELY BE
ON THE STRONG/SEVERE SIDE.

LONG TERM...12Z SATURDAY TO WEDNESDAY...A COUPLE OF DIFFERENT
CONCERNS DURING THIS TIME. FIRST...PRECIPITATION...SLIGHT CHANCES
REMAIN IN THE FORECAST MOST OF THE PERIOD. BEST CHANCES WILL BE
SATURDAY NIGHT AND MONDAY NIGHT. SATURDAY NIGHT AN UPPER LEVEL
SYSTEM MOVES ACROSS THE CENTRAL PLAINS AND A WEAK SURFACE BOUNDARY
SETS UP ACROSS THE REGION. BEST MOISTURE IS IN THE EASTERN PART OF
THE FORECAST AREA. FOR MONDAY NIGHT...AN UPPER LEVEL TROUGH MOVING
INTO THE ROCKIES WILL SEND A SHORT WAVE INTO THE PLAINS. SURFACE LOW
PRESSURE DEVELOPS IN THE ROCKIES WITH A FRONTAL BOUNDARY ACROSS THE
FORECAST AREA. THIS SYSTEM IS SOMEWHAT LACKING IN MOISTURE...BUT THE
STRENGTH OF THE SYSTEM SHOULD OVERCOME THIS. FOR THE REMAINDER OF
THE TIME...SURFACE LOW PRESSURE CONTINUES TO WOBBLE AROUND THROUGH
THE PLAINS STATES WITH VARIOUS BOUNDARIES ASSOCIATED WITH THE LOW
PRESSURE. THIS COULD BE ENOUGH TO TRIGGER A FEW THUNDERSTORMS.

TEMPERATURES ARE ANOTHER CONCERN. WARM TEMPERATURES WILL CONTINUE
SATURDAY AND SUNDAY. AS THE FRONT MOVES THROUGH THE PLAINS...TIMING
OF THE COOLER AIR IS SOMEWHAT CHALLENGING. THE ECMWF IS THE WEAKEST
AND IS FURTHER WEST...GFSLR IS ORIENTED LIKE THE ECMWF BUT IS
SLIGHTLY STRONGER...THE UKMET IS MUCH STRONGER AND MORE PROGRESSIVE
FINALLY THE CANADIAN IS SIMILAR TO THE UKMET. FOR THIS FORECAST...
STAYED BETWEEN THE TWO CAMPS...LEANING CLOSER TO THE ECMWF/GFSLR
JUST MOVING THE FRONT A LITTLE FURTHER SOUTH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

10/JCB/MORITZ
Hazardous weather outlook, May 5, 4:28 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
528 PM CDT WED MAY 5 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-061200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
528 PM CDT WED MAY 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL TRAVERSE THE REGION WEST
OF A FULLERTON NEBRASKA...TO KEARNEY...TO PHILLIPSBURG KANSAS
LINE EARLY THIS EVENING. THESE SHOWERS AND THUNDERSTORMS WILL
DROP LITTLE RAINFALL...BUT LIKELY PRODUCE WINDS OF 35 TO 50
MPH NEARBY...ESPECIALLY ACROSS AREAS ALONG AND WEST OF HIGHWAY 183.
THE SHOWERS AND THUNDERSTORMS WILL DIMINISH QUICKLY BY LATE EVENING.

THE FIRE DANGER INDEX WILL CONTINUE TO BE IN THE VERY HIGH TO
EXTREME CATEGORY THIS EVENING WITH LOW RELATIVE HUMIDITIES AND
STRONG SOUTH AND SOUTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE THURSDAY AND
FRIDAY EVENINGS...NEAR THE BORDER REGION OF KANSAS AND NEBRASKA...AND
THEN AGAIN SATURDAY NIGHT ACROSS ALL OF THE FORECAST AREA. AT THIS
TIME HOWEVER...THE POTENTIAL FOR SEVERE STORMS IS LOW. THUNDERSTORM
CHANCES INCREASE AGAIN MONDAY NIGHT AND TUESDAY WITH THE APPROACH OF
A STRONG LOW PRESSURE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MORITZ

The radar

The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Howard

When
May 5, 6:27 PM CST
Where
Howard County, Farwell
Measured
62 kt (71 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.217, -98.633

Thunderstorm Wind, Howard

When
May 5, 6:36 PM CST
Where
Howard County, Dannebrog
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.117, -98.550

Thunderstorm Wind, Hall

When
May 5, 7:05 PM CST
Where
Hall County, Grand Is
Measured
55 kt (63 mph) measured gust
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
40.917, -98.350

Thunderstorm Wind, Merrick

When
May 5, 7:23 PM CST
Where
Merrick County, Silver Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.317, -97.667

Thunderstorm Wind, Adams

When
May 5, 7:55 PM CST
Where
Adams County, Juniata
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.583, -98.517

Dust Storm, Polk

When
May 5, 8:18 PM CST
Where
Polk forecast zone
Injuries
9 direct, 0 indirect
Property damage
$65,000
Reported by
EMERGENCY MANAGER
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Blowing dust was caused by outflow winds, estimated to be around 50mph, from a nearby thunderstorm. This occurred about 3 miles east of Shelby.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401842, 5401843, 5401844, 5401845, 5401846, 5401847.